Medindia

X

Ordinary drugs can interfere with death from cardiac problems

by Medindia Content Team on  May 16, 2005 at 9:28 AM General Health News   - G J E 4
Ordinary drugs can interfere with death from cardiac problems
Researchers from Netherlands have found out that certain ordinary drugs likeanti-psychotic and gastro-intestinal drugs can cause deaths from cardiac arrest.
Advertisement

The new study, which was published in the European Heart Journal, said that the non-cardiac drugs interfere with the electrical activity controlling heartbeats that can increase the risk of sudden cardiac death.

Advertisement
These drugs are those that can prolong the duration of electrical activity that controls the cells of the heart muscle. They affect the QTc interval in the heart and this is often expressed in electrocardiogram readings. The results of such activities are often seen in causing arrhythmias of the heart. Such kinds of drugs are cisapride and domperidone (GI drugs), chlorpromazine, haloperidol and pimozide (anti-psychotics) and erythromycin and clarithomycin (antibiotics).

The highest level of risk of sudden cardiac death is from administration of higher daily doses of GI or anti-psychotic medications. Women and elderly people seems to be more at risk than men and younger patients.

However the researchers are of the opinion that patients should not discontinue the uses of such drugs immediately, without consulting their physicians, as these drugs are vital treatments for certain clinical conditions.
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All